Alert archive / Arkansas / Flash Flood Warnings in 2004

Flash Flood Warning 53, NWS Little Rock, AR

May 31, 2004Bradley County, Arkansas

NWS Little Rock, AR issued this flash flood warning at May 31, 2004, 12:40 AM CDT for Bradley County, Arkansas. It was in force for 90 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
May 31, 2004, 12:40 AM CDT (05:40 UTC)
Expired
May 31, 2004, 2:10 AM CDT
In force
90 min
Issued by
NWS Little Rock, AR
Area
Counties, with a storm outline in the text

County Bradley County, AR

The radar

The Little Rock radar (KLZK), 158 km from the middle of the area, began a volume at 05:41 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Shreveport, LA (KSHV), launched 00:00Z, 5.7 hours before the alert went out and 181 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Shreveport, LA at 00:00Z on 2004-05-31Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 3106 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Shreveport, LA at 00:00Z on 2004-05-31The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 170 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
3106 J/kg
Mixed-layer CIN
-2 J/kg
Mixed-layer LCL
919 m above ground
0-6 km bulk shear
41 kt
0-1 km storm-relative helicity
170 m²/s²
0-3 km storm-relative helicity
209 m²/s²
Significant tornado parameter
3.9
Supercell composite
13.9

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WGUS54 KLZK 310540
FFWLIT
ARC011-310710-

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE LITTLE ROCK AR
1240 AM CDT MON MAY 31 2004

THE NATIONAL WEATHER SERVICE IN LITTLE ROCK HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  SOUTHERN BRADLEY COUNTY IN SOUTHEAST ARKANSAS

* UNTIL 210 AM CDT

* AT 1240 AM...DOPPLER RADAR IN LITTLE ROCK CONTINUES TO INDICATE 
SHOWERS AND THUNDERSTORMS OVER THE SOUTHERN HALF OF BRADLEY COUNTY. 
RADAR ESTIMATES THAT AS MUCH AS TWO TO FOUR INCHES OF RAIN HAS 
FALLEN IN BRADLEY COUNTY IN THE LAST SEVERAL HOURS. WITH ADDITIONAL 
RAINFALL EXPECTED OVER SOUTHERN BRADLEY COUNTY DURING THE NEXT 
COUPLE OF HOURS...FLASH FLOODING IS LIKELY TO OCCUR. 

&&

BE ESPECIALLY CAUTIOUS AT NIGHT WHEN IT IS HARDER TO RECOGNIZE THE
DANGERS OF FLOODING. IF YOU ENCOUNTER WATER ACROSS THE ROAD...TURN
AROUND AND GO THE OTHER WAY.

DO NOT DRIVE INTO AREAS WHERE WATER COVERS THE ROAD. THE WATER DEPTH
MAY BE TO GREAT FOR SAFE PASSAGE. IT ONLY TAKES ABOUT TWO FEET OF
MOVING WATER TO CARRY A VEHICLE DOWNSTREAM.

REPORT SEVERE WEATHER TO THE NEAREST LAW ENFORCEMENT AGENCY. THEY
WILL RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE FORECAST
OFFICE IN LITTLE ROCK.

LAT...LON 3334 9232 3344 9230 3356 9229 3356 9203
          3352 9205 3344 9206 3334 9194 3320 9214

$$

57

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Little Rock, AR wrote its last area forecast discussion before this flash flood warning went out at May 30, 2:45 PM CDT, 9 hours 55 minutes earlier.

Area forecast discussion, May 30, 2:45 PM CDT, 9 hours 55 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LITTLE ROCK AR
245 PM CDT SUN MAY 30 2004

.SHORT TERM...TONIGHT THROUGH WEDNESDAY
CONVECTION HAS FIRED ALONG AND AHEAD OF THE CDFNT ACRS NRN AND WRN
AR. A FEW STORMS ALONG THE LINE HAVE BEEN SHOWING SUPERCELL
CHARACTERISTICS OVER THE PAST HOUR. EXPECT THIS ACTIVITY TO CONT
WORKING EWD ACRS AR THRU THIS EVENING. WILL BE WATCHING FOR FURTHER
FORMATION OF INDIVIDUAL CELLS AHEAD OF THE LINE FOR TORNADIC
POTENTIAL INTO THE EVENING HOURS.

OVERALL MODEL TRENDS IN AGREEMENT WITH PREV RUNS AND HAVE NOT MADE
TOO MANY CHGS TO GOING FCST DURG THE SHORT TERM. EXPECT CONVECTION
TO EVOLVE INTO A SQUALL LINE TONIGHT AS IT MOVES EWD ACRS THE FA.
HAVE LIKELY POPS THIS EVENING...TAPERING TO CHC POPS BEHIND FROPA
LATER TONIGHT.

MODELS STILL WANT TO TAKE THE FNT JUST S OF AR ON MON AND STALL IT
OUT INTO TUE. HAVE LEFT SOME SCTD POPS FOR MAINLY MY SRN COUNTIES
MON INTO TUE TIMEFRAME. FNT BEGINS TO LIFT SLOLY BACK NWD LATE TUE
INTO WED. BOTH THE ETA AND GFS SOLUTIONS ARE INDCG SHRA/TSRA
REFORMING N OF THE BNDRY TUE NIGHT AND WED. HAVE GONE WITH 20-30
PERCENT POPS FOR MOST AREAS FOR NOW.
&&

.LONG TERM...WEDNESDAY NIGHT THROUGH SUNDAY
SEVERAL SHORT WAVES WILL BE DIVING SOUTHEAST IN UPPER FLOW AND
CARVING A TROF JUST EAST OF THE STATE THAT WILL EVOLVE INTO A CUT
OFF LOW BEYOND THE PRESENT FORECAST RANGE. THE TROF WILL KEEP
UNSTABLE CONDITIONS OVER ARKANSAS AS SURFACE BOUNDARY LINGERS IN THE
VICINITY OF OUR STATE. THERE WILL BE CHANCES OF PRECIPITATION FOR
THE FORECAST AREA OR SOME PORTION OF IT THROUGHOUT THE PERIOD
COVERED BY THIS FORECAST. TEMPERATURES WILL REMAIN IN THE ABOVE
NORMAL RANGE FOR HIGHS AND LOWS IN MOIST AIR.
&&

.LZK WATCHES/WARNINGS/ADVISORIES...LAKE WIND ADVISORY UNTIL 6 PM CDT
FOR ZONES ARZ003>007...ARZ012>016...ARZ021>025...ARZ030>034...
ARZ037>047...ARZ052>057...ARZ062>069.
&&

44/32
Hazardous weather outlook, May 30, 10:30 AM CDT, 14 hours 10 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE LITTLE ROCK AR...UPDATED
1030 AM CDT SUN MAY 30 2004

ARZ003>007-012>016-021>025-030>034-037>047-052>057-062>069-311000-
ARKANSAS-BAXTER-BOONE-BRADLEY-CALHOUN-CLARK-CLEBURNE-CLEVELAND-
CONWAY-DALLAS-DESHA-DREW-FAULKNER-FULTON-GARLAND-GRANT-HOT SPRING-
INDEPENDENCE-IZARD-JACKSON-JEFFERSON-JOHNSON-LINCOLN-LOGAN-LONOKE-
MARION-MONROE-MONTGOMERY-NEWTON-OUACHITA-PERRY-PIKE-POLK-POPE-
PRAIRIE-PULASKI-SALINE-SCOTT-SEARCY-SHARP-STONE-VAN BUREN-WHITE-
WOODRUFF-YELL-
500 AM CDT SUN MAY 30 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR A LARGE PART OF ARKANSAS.

.DAY ONE...TODAY AND TONIGHT

LOW PRESSURE CONTINUES TO DEVELOP OVER THE CENTRAL PLAINS. IT WILL
INTENSIFY AS IT MOVES TO THE NORTHEAST. AS IT INTENSIFIES WINDS WILL
INCREASE ACROSS THE AREA. A LAKE WIND ADVISORY IS IN EFFECT FOR MUCH
OF ARKANSAS TODAY. THE LOW WILL DRAG A COLD FRONT SLOWLY EASTWARD...
APPROACHING NORTHWEST ARKANSAS LATE THIS MORNING. THE FRONT IS
EXPECTED TO MOVE INTO NORTHWEST ARKANSAS AROUND NOON AND IT WILL
TRIGGER SHOWERS AND THUNDERSTORMS OVER ALL SECTIONS OF ARKANSAS THIS
AFTERNOON AND TONIGHT.

THE FRONT WILL SWEEP THROUGH THE REMAINDER OF THE STATE LATE THIS
AFTERNOON AND TONIGHT. THE FRONT WILL BE PLOWING INTO A VERY
WARM...MOIST AND UNSTABLE ATMOSPHERE. WINDS ALOFT AND OTHER FACTORS
WILL BE COMING TOGETHER TO PRODUCE A VERY GOOD CHANCE OF SEVERE
WEATHER STARTING THIS AFTERNOON AND CONTINUING THROUGH THE OVERNIGHT
HOURS. ALL OF ARKANSAS WILL BE UNDER A HIGH RISK FOR SEVERE WEATHER
THIS AFTERNOON AND TONIGHT. HEAVY RAINFALL CAN BE EXPECTED ACROSS
THE EASTERN SECTIONS TONIGHT.

A LINE OF STRONG TO SEVERE THUNDERSTORMS IS EXPECTED TO DEVELOP
NEAR OR ALONG THE APPROACHING COLD FRONT. IN ADDITION TO DAMAGING
WINDS AND LARGE HAIL...TORNADOES WILL BE POSSIBLE ALSO. THE STORMS
WILL SWEEP SOUTHEAST...REACHING THE LITTLE ROCK METROPOLITAN AREA BY
LATE AFTERNOON...AND FINALLY THEY WILL BE EXITING THE SOUTHEAST
CORNER OF THE STATE BY SUNRISE MONDAY.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

THE FRONT WILL BECOME STATIONARY NEAR THE SOUTHERN BORDER OF ARKANSAS
MONDAY AND IT WILL REMAIN IN THE AREA FOR MUCH OF THE WEEK. THERE
WILL BE CHANCES OF SHOWERS AND THUNDERSTORMS THROUGH SATURDAY AND
ISOLATED SEVERE THUNDERSTORMS WITH LARGE HAIL AND DAMAGING WIND WILL
BE POSSIBLE.

.SPOTTER INFORMATION STATEMENT...
IT IS LIKELY THAT SPOTTERS WILL BE NEEDED THIS AFTERNOON AND TONIGHT.

32

In the hours before

Local storm report, May 30, 9:51 PM CDT, 2 hours 49 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LITTLE ROCK AR
951 PM CDT SUN MAY 30 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0655 PM     TSTM WND DMG     JOAN                    34.12N 92.93W
05/30/2004                   CLARK              AR   EMERGENCY MNGR

            MANY TREES DOWN AROUND JOAN. TWO HOUSES BADLY DAMAGED BY
            FALLING TREES.

&&

28
Local storm report, May 30, 9:59 PM CDT, 2 hours 41 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LITTLE ROCK AR
959 PM CDT SUN MAY 30 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0300 PM     HAIL             ELIZABETH               36.33N 92.10W
05/30/2004  1.50 INCH        FULTON             AR   TRAINED SPOTTER

0700 PM     TSTM WND DMG     4 S NEWPORT             35.57N 91.24W
05/30/2004                   JACKSON            AR   LAW ENFORCEMENT

            TREES AND POWER LINES DOWN.

0710 PM     TSTM WND DMG     TUCKERMAN               35.73N 91.20W
05/30/2004                   JACKSON            AR   LAW ENFORCEMENT

            TREES AND POWER LINES DOWN.

0710 PM     TSTM WND DMG     4 E NEWPORT             35.63N 91.16W
05/30/2004                   JACKSON            AR   LAW ENFORCEMENT

            BUILDING AT FLYING SERVICE DAMAGED.

&&

28
Local storm report, May 30, 10:12 PM CDT, 2 hours 28 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LITTLE ROCK AR
1012 PM CDT SUN MAY 30 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

1000 PM     FLASH FLOOD      HAMPTON                 33.54N 92.47W
05/30/2004                   CALHOUN            AR   LAW ENFORCEMENT

            WATER OVER U.S. HIGHWAY 167 NEAR HAMPTON.

1000 PM     FLASH FLOOD      5 NW HAMPTON            33.59N 92.53W
05/30/2004                   CALHOUN            AR   LAW ENFORCEMENT

            ONE FOOT OF WATER OVER THE ROAD AT THE JUNCTION OF
            ARKANSAS HIGHWAYS 274 AND 203.

&&

28
Local storm report, May 30, 10:41 PM CDT, 1 hour 59 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LITTLE ROCK AR
1041 PM CDT SUN MAY 30 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0815 PM     TSTM WND DMG     WHITE HALL              34.28N 92.10W
05/30/2004                   JEFFERSON          AR   EMERGENCY MNGR

            ROOF OF HOUSE DAMAGED.

&&

28
Local storm report, May 30, 10:58 PM CDT, 1 hour 42 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LITTLE ROCK AR
1058 PM CDT SUN MAY 30 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0930 PM     TSTM WND DMG     WARREN                  33.61N 92.07W
05/30/2004                   BRADLEY            AR   EMERGENCY MNGR

            TREES AND POWER LINES DOWN.

1030 PM     FLASH FLOOD      WARREN                  33.61N 92.07W
05/30/2004                   BRADLEY            AR   EMERGENCY MNGR

            WATER IN ONE HOME.

&&

22
Local storm report, May 30, 11:34 PM CDT, 1 hour 6 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LITTLE ROCK AR
1134 PM CDT SUN MAY 30 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0930 PM     TSTM WND GST     WARREN                  33.61N 92.07W
05/30/2004  65 MPH           BRADLEY            AR   PUBLIC

1115 PM     FLASH FLOOD      WARREN                  33.61N 92.07W
05/30/2004                   BRADLEY            AR   PUBLIC

            SEVERAL HOUSES FLOODED ON OLD KINGSLAND ROAD. STREET
            FLOODING IN WARREN.

&&

57

The office that day

Everything else NWS Little Rock, AR issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 30, 7:08 PM CDTSevere Thunderstorm WarningLZKOuachita57 min
May 30, 7:11 PM CDTSevere Thunderstorm WarningLZKJefferson54 min
May 30, 7:31 PM CDTTornado WarningLZKOuachita34 min
May 30, 7:45 PM CDTSevere Thunderstorm WarningLZKDallas45 min
May 30, 7:45 PM CDTSevere Thunderstorm WarningLZKLonoke, Prairie60 min
May 30, 7:54 PM CDTSevere Thunderstorm WarningLZKGrant21 min
May 30, 7:55 PM CDTSevere Thunderstorm WarningLZKCalhoun45 min
May 30, 7:58 PM CDTSevere Thunderstorm WarningLZKArkansas, Monroe62 min
May 30, 8:05 PM CDTSevere Thunderstorm WarningLZKJefferson60 min
May 30, 8:11 PM CDTSevere Thunderstorm WarningLZKBradley, Drew, Lincoln59 min
May 30, 8:17 PM CDTFlash Flood WarningLZKOuachita3 hr
May 30, 8:42 PM CDTSevere Thunderstorm WarningLZKCalhoun38 min
May 30, 8:46 PM CDTSevere Thunderstorm WarningLZKDesha59 min
May 30, 9:00 PM CDTSevere Thunderstorm WarningLZKArkansas35 min
May 30, 9:10 PM CDTSevere Thunderstorm WarningLZKBradley, Drew40 min
May 30, 9:14 PM CDTFlash Flood WarningLZKCalhoun3 hr
May 30, 9:38 PM CDTFlash Flood WarningLZKBradley3 hr
May 30, 10:12 PM CDTFlash Flood WarningLZKCleveland, Dallas3 hr
May 30, 11:15 PM CDTFlash Flood WarningLZKOuachita3 hr
May 30, 11:20 PM CDTFlash Flood WarningLZKDrew3 hr

Nearby

Flash Flood Warnings in Arkansas, 2004Every flash flood warning in 2004

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.